Minnesota, 2013

Flooding in Minnesota, March 30 to 31, 2013

March 30 to 31, 2013 · NWS ARX · 3 events in 3 counties and zones

As temperatures warmed late in the month of April, abundant run off from melting snow combined with ice jams to produced some flooding on southeast Minnesota rivers. The South Fork of the Zumbro River shot up almost 7 feet in one day from an ice jam and inundated Oxbow Park north of Byron (Olmsted County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

As temperatures warmed late in the month of April, abundant run off from melting snow combined with ice jams to produced some flooding on southeast Minnesota rivers. The South Fork of the Zumbro River shot up almost 7 feet in one day from an ice jam and inundated Oxbow Park north of Byron (Olmsted County). Other rivers that experienced flooding were the Whitewater River in the Whitewater State Park (Winona County) and the Zumbro River near Zumbro Falls (Wabasha County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 30, 11:35 AM CST, 25 minutes earlier.

Area forecast discussion, Mar 30, 11:35 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1235 PM CDT SAT MAR 30 2013

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
327 AM CDT SAT MAR 30 2013

THE MAIN FOCUS IN THE SHORT TERM IS WITH THE PRECIPITATION CHANCES
TODAY FOLLOWED BY HOW FAR TEMPERATURES WILL DROP GOING INTO THE
EARLY PART OF NEXT WEEK.

CURRENTLY...A SURFACE LOW IS LOCATED NEAR FERGUS FALLS MINNESOTA
WITH A WARM FRONT EXTENDING EAST FROM IT INTO NORTHWEST WISCONSIN.
A CLUSTER OF LIGHT RAIN SHOWERS HAS FORMED ALONG AND NORTH OF THIS
FRONT WITH A SMALL CLUSTER OF THUNDERSTORMS THAT HAS DEVELOPED
NEAR THE LOW WHERE THE 925-850MB MOISTURE TRANSPORT NOSES UP
TOWARD. TRAILING TO THE SOUTHWEST OF THIS LOW IS A COLD FRONT
WHERE ANOTHER CLUSTER OF SHOWERS HAVE FORMED. EVEN FURTHER SOUTH
FROM THIS FEATURE IS ANOTHER SURFACE LOW IN WESTERN IOWA WHERE
ANOTHER BAND OF SHOWERS IS ORIENTED TO THE EAST OF THE LOW AHEAD
OF ITS WARM FRONT. THESE FEATURES WILL CONTINUE TO TRACK TO THE
EAST TODAY AND BRING SOME PERIODS OF LIGHT RAIN TO THE REGION.
MOST OF THE AREA WILL LIKELY JUST SEE A FEW HOUR PERIOD OF THIS
LIGHT RAIN THOUGH PORTIONS OF NORTHERN/CENTRAL WISCONSIN COULD SEE
A LONGER LASTING AREA OF RAIN WITH THE WARM FRONT LAYING OUT IN THIS
AREA. HAVE SLIGHTLY BACKED OFF ON POPS BASED ON THE COVERAGE MAYBE
NOT BEING AT 100 PERCENT AT TIMES...BUT THINK THAT MOST OF THE
AREA WILL AT LEAST SEE SOME RAIN AT SOME POINT TODAY. CONSIDERED
PUTTING SOME ISOLATED THUNDER BACK INTO THE FORECAST...BUT HELD
OFF DUE TO THE 925-850MB MOISTURE TRANSPORT LOSING ITS FOCUS
THROUGH THE DAY WITH LITTLE IN THE WAY OF INSTABILITY FORECAST.
THE MAIN CAUSE OF THIS PRECIPITATION IS THE LOW TO MID LEVEL
FRONTOGENESIS THAT OCCURS AHEAD OF THE MAIN MID LEVEL TROUGH WHICH
APPEARS TO BE FAIRLY STRONG JUST AHEAD OF THE SURFACE FRONT.

THIS PRECIPITATION WILL COME TO A QUICK END TONIGHT ONCE THE COLD
FRONT MOVES THROUGH WITH SKIES POSSIBLY CLEARING OUT FOR A BRIEF
PERIOD BEFORE THE SECONDARY SURGE OF COLD AIR DROPS DOWN AND
POTENTIALLY BRINGS SOME LOW LEVEL CLOUD COVER ALONG WITH IT.
LITTLE IF ANY FORCING ACCOMPANIES THIS SECONDARY COLD FRONT...SO
HAVE KEPT THE FORECAST MAINLY DRY OUTSIDE OF NORTH CENTRAL
WISCONSIN. THIS FRONT WILL MARK THE BEGINNING OF A CANADIAN AIR
MASS GETTING PULLED DOWN ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY. 850MB TEMPERATURES DROP TO AROUND -16C BY MONDAY MORNING
WHICH IS ABOUT -2 STANDARD DEVIATIONS FROM THE NORM WHICH
TYPICALLY INDICATES NEAR RECORD LOW TEMPERATURES. WHILE SKIES WILL
BE CLEARING OUT BY MONDAY MORNING...IT APPEARS THAT WINDS WILL BE
STRONG ENOUGH AT 15-20MPH TO KEEP THE BOUNDARY LAYER AIR WELL
MIXED AND PREVENT IT FROM ACTUALLY DROPPING DOWN TOWARD THE
RECORDS WHICH ARE IN THE SINGLE DIGITS. RECORD LOW MAXIMUM
TEMPERATURES SHOULD BE SAFE AS WELL AS THEY ARE MAINLY IN THE LOW
20S WHERE FORECAST TEMPERATURES ARE CLOSER TO THE FREEZING MARK.

.LONG TERM...TUESDAY THROUGH FRIDAY
327 AM CDT SAT MAR 30 2013

THIS COLD AIR MASS WILL LINGER INTO TUESDAY BEFORE A RIDGE AXIS
MOVES THROUGH TUESDAY NIGHT AND THE LOW LEVEL WIND FLOW SHIFTS
AROUND TO THE SOUTH/SOUTHWEST. 850MB TEMPERATURES CLIMB BACK UP TO
AROUND 0C BY WEDNESDAY AFTERNOON. A SURFACE COLD FRONT IS THEN
PROGGED TO COME THROUGH SOMETIME ON THURSDAY WITH THE 30.00Z GFS
BEING MUCH FASTER THAN THE 30.00Z ECMWF/GEM. THE GFS WOULD BRING
IT THROUGH EARLY THURSDAY MORNING WHILE THE ECMWF/GEM BRING IT
THROUGH THURSDAY EVENING. THERE DOES NOT APPEAR TO BE MUCH
LIFT/MOISTURE AVAILABLE FOR THIS FEATURE TO WORK WITH...SO IT
SHOULD MAINLY COME THROUGH DRY. WHILE SOME SLIGHTLY COLDER AIR
FOLLOWS THIS SYSTEM...THE LOW LEVEL WIND FLOW QUICKLY COMES BACK
AROUND TO THE SOUTH AHEAD OF ANOTHER SYSTEM THAT WILL WE BE OUT IN
THE PLAINS ON FRIDAY.

&&

.AVIATION...THROUGH 18Z SUNDAY
1235 PM CDT SAT MAR 30 2013

COLD FRONT STILL ADVANCING ACROSS NORTHWEST WI AND SOUTHERN MN.
BAND OF SHOWERS CONTINUES ALONG AND AHEAD OF THE FRONT...WITH
REDUCED VISIBILITY AND FOG/MIST. LOW STRATUS AND LIFR FOG SEEN
ACROSS CENTRAL MN AS THE MILD/MOIST AIR LINGERS OVER THE SNOWPACK.
TIMING OF THE ARRIVAL OF THIS IS RIGHT AT DARK...SO CONCERNED THAT
WE WILL GO INTO FOG AND STAY THERE. HAVE TRENDED THE TAF FORECASTS
DOWN WITH THE EXPECTED STRATUS/FOG...BUT MAY NOT BE LOW ENOUGH.
THIS IS OPPOSITE OF THE TREND THAT WAS EXPECTED PREVIOUSLY. WILL
MONITOR THE LATEST CONDITIONS FOR POSSIBLE FURTHER REVISION. DO
ANTICIPATE IMPROVEMENT BACK TO VFR SUNDAY MORNING...AS COOLER AND
DRIER AIR INVADES.

&&

.HYDROLOGY...THROUGH SUNDAY
1235 PM CDT SAT MAR 30 2013

MILD TEMPERATURES LINGERED THROUGH THE NIGHT...SO THE SNOWMELT
SLOWED BUT DID NOT STOP. MONITORING DATA FROM ALL OF OUR RIVER
LOCATIONS AND WE ARE SEEING SIGNIFICANT RISES FOR ALL OF THE
TRIBUTARY STREAMS. RISES HAVE BEEN BETWEEN 3 AND 6 FEET. NO
FLOODING FOR ANY CREEKS/RIVERS THAT WE HAVE GAUGING ON...BUT HAVE
RECEIVED SOME REPORTS OVERNIGHT AND EARLY THIS MORNING OF STANDING
WATER AND FULL DITCHES ALLOWING WATER TO FLOW OVER ROADWAYS. SOME
ROAD CLOSURES WERE REPORTED FROM THIS. REPORTS FROM LOCAL SHERIFF
DEPARTMENTS WERE THAT DEBRIS THAT GATHERED AT CULVERTS WOULD
BRIEFLY BACK UP AND CAUSE THE LOCALIZED FLOODING. RAINFALL SO FAR
HAS BEEN LIGHT FOR THE MOST PART...HOWEVER WE HAVE RECEIVED SOME
REPORTS OF A HALF TO TWO-THIRDS OF AN INCH OF RAIN FROM THE EAU
CLAIRE AREA EAST INTO CLARK COUNTY. THIS IS WHERE THE RAIN HAS
BEEN TRAINING FOR MANY HOURS NOW...AND IS ALSO COINCIDENT WITH THE
HEAVIEST SNOWPACK. HAVE MADE SOME CALLS TO LAW ENFORCEMENT IN
THOSE AREAS...BUT NO REPORTS OF FLOOD PROBLEMS YET. WILL HAVE TO
MONITOR THIS CLOSELY THROUGH THE AFTERNOON AND TONIGHT. SEVERAL
FORECASTS HAVE BEEN ISSUED FOR WITHIN-BANK RISES FOR SOME OF OUR
RIVER POINTS...SEE THE LATEST HYDROLOGIC STATEMENTS FOR THE MOST
UP-TO-DATE INFORMATION.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
327 AM CDT SAT MAR 30 2013

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...HALBACH
LONG TERM...HALBACH
AVIATION...MW
HYDROLOGY....HALBACH
Hazardous weather outlook, Mar 30, 3:32 AM CST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
432 AM CDT SAT MAR 30 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-311200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
432 AM CDT SAT MAR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST TO NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SOME LOW SPOTS ON SIDE ROADS MAY BE SUSCEPTIBLE TO BRIEF PERIODS OF
FLOODING DUE TO RUN OFF FROM THE RECENT SNOW MELT TODAY. MOST RIVERS
AND CREEKS HAVE ALSO BEEN ON THE RISE DUE TO THE SNOW MELT...THOUGH
THEY ARE NOT EXPECTED TO GO TO FLOOD STAGE.  WITH TEMPERATURES
REMAINING ABOVE FREEZING FOR MUCH OF TODAY AND SOME LIGHT TO AT TIMES
MODERATE RAIN FALLING...EXPECT THAT THIS VERY LOCALIZED FLOODING
POTENTIAL WILL CONTINUE INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF CLOSED ROADS DUE TO FLOODING IS APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

HALBACH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Olmsted

When
March 30, 12:00 PM CST to March 31, 12:00 AM CST
Where
Olmsted County, 3.09 mi N of Byron to 3.24 mi N of Byron
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
44.075, -92.647

An ice jam on the South Fork of the Zumbro River inundated Oxbow County Park north of Byron. Playground equipment, picnic areas and ball fields were covered with water.

Flood, Winona

When
March 30, 2:00 PM CST to 10:00 PM CST
Where
Winona County, 4.91 mi NNW of St Charles to 4.82 mi NNW of St Charles
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.039, -92.106

Runoff from snow melt pushed the Whitewater River out of its banks in the Whitewater State Park. The river crested less than a half foot above the flood stage at 13.81 feet.

Flood, Wabasha

When
March 31, 4:30 AM CST to 11:59 PM CST
Where
Wabasha County, 0.51 mi NNW of Zumbro Falls to 0.34 mi NNW of Zumbro Falls
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.287, -92.432

Runoff from snow melt pushed the Zumbro River out of its banks near Zumbro Falls. The river crested almost a foot and a half above the flood stage at 19.3 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439054, 439052, 439053.